Alert archive / Virginia / Small Craft Advisories in 2017

Small Craft Advisory 32, NWS Wakefield, VA

March 13, 2017

NWS Wakefield, VA issued this small craft advisory at Mar 13, 2017, 1:59 PM EDT. It took effect at Mar 14, 2017, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 13, 2017, 1:59 PM EDT (17:59 UTC)
In effect from
Mar 14, 2017, 8:00 PM EDT
Expired
Mar 13, 2017, 2:03 PM EDT
In force
Issued by
NWS Wakefield, VA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this small craft advisory went out at Mar 13, 10:48 AM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 13, 10:48 AM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service WAKEFIELD VA
1048 AM EDT Mon Mar 13 2017

.SYNOPSIS...
High pressure retreats to the northeast today, as low pressure
develops off Florida, and lifts northeast along the coast
tonight into Tuesday morning. The low will rapidly intensify
late tonight and Tuesday. A cold upper level trough pushes over
the Mid Atlantic Tuesday night and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-morning analysis indicating ~1034 mb sfc high pressure
centered over SE PA/Srn NJ, with cool and dry conditions
prevailing across the local area as temperatures are in the mid
30s to low 40s with dewpoints ranging through the teens to low
20s NW-SE. The sky is mostly sunny this morning, but will turn
cloudy from SW to NE this aftn. Dry conditions should prevail
through 2 pm as the strength of the high should largely hold off
pcpn until late. PoPs increasing to 20-40% by mid-aftn for
s-central VA and interior NE NC and then 60-70% late (mainly S
and SW of RIC). By later aftn PoPs increase to 20-40% for
N-central/Ern VA/coastal NE NC. Continued chilly with highs
ranging from the low 40s N/NW to the upper 40s/around 50 SE.
Pcpn could begin as a mix of rain and snow (or ice pellets)
across N and NW portions of the area with a cool/dry airmass in
place.

The initial nrn stream shortwave pushes toward the central
Appalachians tonight as a strong upper level low dives S from
Lake Superior, with a secondary srn stream upper trough
amplifying into the southeast Conus by 06Z/Tue. Initially there
are 2 sfc lows, one over the OH Valley associated with the
center of the upper low to the NW, but with the coastal low
progged to rapidly intensify along the coastal Carolinas from
00-06Z/Tue and off the VA Capes after 06z, the coastal low will
rapidly take over as the primary feature. 13/00z NAM/GFS each
have pressure falls around 20mb/6hr from 06-12z Tuesday off the
coast of the eastern shore.

Initially, cold/dry air should remain entrenched over the FA,
especially along-W of I-95 this evening for potential mixed
ptype but quickly becoming all rain as warm air spreads in
aloft. E of I- 95, cold air should retreat quickly with the low
tracking along the coast. Temperatures will likely rise over the
Ern third of the area overnight, especially along the coast
with strong easterly flow off the ocean, which is about 5F
warmer than it would typically be in mid-March. 850-700mb
thicknesses soar above 1560m Monday evening for most of the
area, and even exceed 1555m for the far NW through 06z, and
hence rain is expected for much of the area. Surface wet-bulb
temperatures then drop to 30-32F for the far NW corner (wrn
Louisa/Fluvanna) after 06-09z and then gradually nudge ewd
through 12z, with 1000-850mb and 850-700mb thicknesses
correspondingly crashing as NAM/GFS depict strong ascent
associated with an 850-700mb band of frontogenesis, so pcpn
should gradually change to snow. Overall the warm air is a
little more pronounced this cycle, so have slowed the approach
of snow/sleet to the east, such that metro RIC on east/SE genly
stays as rain until about 11-12Z or possibly even later. Have
issued a Winter WX Advisory for Fluvanna and Louisa Counties
where a swath of 2- 4" is forecast, most of it expected from
after 06Z through about 15Z. This will be bordered by a narrow
range of a few tenths to 1" across areas to the W/NW side of
Richmond. Will also have around 1" of snow accumulation this
evening across Dorchester and far W/NW portions of Wicomico
before this rapidly changes to rain. Given the strong easterly
flow from the Ocean, expect this changeover to be quick enough
to not issue an advisory.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Some light additional accumulation of a few tenths to 1.0" or
perhaps a little more is possible over the northern/NE portions
of the CWA After 12Z Tue as a wind shift to N and then the NNW allows
colder air to filter into the region, especially the Nrn Neck
and Ern Shore. The widespread pcpn ends from SW-NE between
12-15Z/Tuesday (15-18z for the MD Ern Shore), this timing again
is a blend of the model guidance which is a little slower than
the past 12Z cycle. A lingering chc of showers into the aftn as
the upper system to the W swings across the area. Lows Mon
night to occur in the evening most areas, ranging from the upper
20s NW to the upper 30s/lower 40s SE, with steady or rising
temps overnight, although will tend to see temperatures lower
again after 09Z from RIC on W and NW. Highs Tuesday range from
the upper 30s/low 40s N to mid/upper 40s SE.

A cold upper level trough (-2 to -3 st dev at 500mb per 12/12z
GEFS) drops over the Mid-Atlantic Tuesday night into Wednesday.
12/12z GEFS mean shows 850mb temperatures dropping to around
-14C (again -2 to -3 st dev). Several shortwave impulses are
progged to rotate through the upper trough, with lingering
moisture around 850-700mb, especially near the coast. This will
result in a 30-50% chc of snow showers from the Nrn Neck/Middle
Peninsula to the Ern Shore. Snow accum should only be a few
tenths of an inch, with some isolated acumms of up to 1.0".
Mostly cloudy and cold with lows Tuesday night in the 20s,
followed by highs in the mid/upper 30s Wednesday. Some locations
could challenge record low maximum temperatures.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Medium range guidance in better agreement now on keeping the
end of the work week dry. A shortwave digs into the Ohio Valley
late Thursday and into the Mid-Atlantic region Thursday night,
but with precipitable waters progged at or below 0.25 inches,
dry conditions prevail. Should see an increase in mid level
clouds Thursday night. The wave pushes offshore late Friday as
upper/surface high pressure build over the region. High pressure
slides offshore Friday night/Saturday ahead of the next
northern stream trough and associated cold front. Latest
guidance in good agreement to push the front the across the
region late Saturday into Saturday night. POPs remain in the
chance range. Temperatures/thicknesses progged to be cold enough
Saturday morning that any precipitation across the north could
start as a rain shower/snow shower mix. Precip chances over to
all rain Saturday morning. Low pressure progged to develop
offshore Saturday night, lifting away from the region on Sunday.
Will linger POPs along the coast as the ECMWF is slower pushing
the system away from the region.

A slow warming trend expected thru the period, beginning with
highs in the low to mid 40's Thursday. Mid to upper 40's Friday,
and low to mid 50's Saturday. Mid to upper 50's again on Sunday.
Overnight temps in the teens to low 20's Wednesday night and
Thursday night inland. Upper 20's to low 30's near the coast.
30's Saturday and Sunday mornings.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
High pressure prevails this morning with nothing more than high
clouds. Low pressure develops along the South Carolina coast late
this afternoon and tracks NE toward southern New England, while
intensifying, tonight into Tuesday. This will bring degraded flight
conditions, and a period of IFR or perhaps LIFR, in low clouds
and rain which may be heavy at times overnight (mainly
03-09Z/Tue). Did not yet include LLWS in TAFS, but this may
develop from around 03-09Z/Tue at PHF/ORF/ECG. Precip will last
from 00Z Tuesday through about 15Z Tuesday (18z for KSBY). Some
snow may briefly mix in at SBY this evening but overall
expecting mainly rain through 12Z at all TAF sites. Scattered
rain/snow showers Tuesday afternoon areawide. Low pressure
lingers over Nrn New England through Wednesday as high pressure
builds into the region from the NW. Breezy NW winds and
isolated/scattered snow showers are expected Tuesday
night/Wednesday. High pressure returns Wednesday night into
Thursday.

&&

.MARINE...
High pressure slowly retreats to the NE today as a wave of low
pressure develops along the Southeast coast by late in the day. The
pressure gradient strengthens through today, with easterly winds
increasing to 15 to 25 knots late morning through this afternoon.
SCA headlines remain in place for all waters today, beginning in the
Sound at 7am, and elsewhere by 10am. Waves build to 2-3 ft through
early afternoon; seas 2-4 ft (highest south). As the low deepens and
lifts along the coast later this afternoon, gradient winds ramp up,
with a period of Gales is expected beginning this evening and
tonight. Solid SCA headlines for the rivers, but a few gusts to near
gale is possible in the lower James. Expect gusts of 35 to 40 knots
through late tonight. The low lifts over the southern coastal waters
late tonight, with Gale conditions subsiding over the Sound and
southern Coastal waters. However, strong SCA conditions will replace
the Gale headlines. There is a period of potential storm conditions
over the northern coastal waters, depending on the strength of the
low and cold advection. Best chance of that looks to be just north
of the local waters toward Delaware Bay. Gale conditions in the Bay
persist thru mid morning Tuesday and the northern coastal waters
through at least early afternoon. Seas build to 7-10 feet south to 8-
12 feet north. Nearshore waves should build as high as 7-9 feet
later tonight into Tuesday morning. Have gone ahead and issued a
high surf advisory for VA Beach and Outer Banks Currituck which
begins this evening. Dayshift will likely need to issue an
additional advisory for the eastern shore for the overnight into
Tuesday. Gradient may relax a little Tuesday afternoon, but the
low is expected to deepen as it lifts along the Northeast coast
into Tuesday night. A strong surge of cold air advection will
probably lead back to gale conditions again Tuesday night and
Wednesday. Seas subside to 5-8 feet late Tuesday into Tuesday
night, then should remain elevated through Wednesday.

SCA conditions expected to persist thru Thursday night until high
pressure finally builds over the waters late Thursday night into
Friday. Seas subside below 5 feet Thursday night.

&&

.TIDES/COASTAL FLOODING...
Low pressure lifts along the Southeast coast today, resulting
in a period of strong onshore flow. Minor coastal flooding is
possible at Ocean City during the Tuesday morning high tide
cycle.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory from 2 AM to 2 PM EDT Tuesday for MDZ024-025.
NC...Wind Advisory from 9 PM this evening to 3 AM EDT Tuesday for
     NCZ102.
     High Surf Advisory from 10 PM this evening to 10 AM EDT
     Tuesday for NCZ102.
VA...Winter Weather Advisory from 7 PM this evening to noon EDT
     Tuesday for VAZ048-509-510.
     Wind Advisory from 9 PM this evening to 3 AM EDT Tuesday for
     VAZ098.
     High Surf Advisory from 10 PM this evening to 10 AM EDT
     Tuesday for VAZ098.
MARINE...Small Craft Advisory until 7 PM EDT this evening for ANZ633-
     650-652-654-656-658.
     Gale Warning from 7 PM this evening to 4 PM EDT Tuesday for
     ANZ650-652-654.
     Gale Warning from 7 PM this evening to 4 AM EDT Tuesday for
     ANZ656-658.
     Small Craft Advisory until 7 AM EDT Wednesday for ANZ635>638.
     Small Craft Advisory until 10 PM EDT this evening for
     ANZ630>632-634.
     Gale Warning from 10 PM this evening to 10 AM EDT Tuesday for
     ANZ630>632-634.
     Gale Warning from 7 PM this evening to 1 AM EDT Tuesday for
     ANZ633.

&&

SYNOPSIS...LKB
NEAR TERM...AJZ/LKB
SHORT TERM...AJZ/LKB
LONG TERM...SAM
AVIATION...JDM/LKB
MARINE...JDM/SAM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 13, 6:55 AM EDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service WAKEFIELD VA
655 AM EDT Mon Mar 13 2017

NCZ012>017-030>032-VAZ065-066-079-087-141100-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Mecklenburg-Lunenburg-Brunswick-Greensville-
655 AM EDT Mon Mar 13 2017

This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ061-062-064-511-141100-
Cumberland-Goochland-Caroline-Western Hanover-
655 AM EDT Mon Mar 13 2017

This Hazardous Weather Outlook is for central Virginia and north
central Virginia.

.DAY ONE...Today and Tonight.

A strong storm system will affect the region tonight into Tuesday
morning. Rain is expected to mix with or change to snow and sleet
early Tuesday morning, bringing a light accumulation to the region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a chance for snow showers Tuesday and Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ510-141100-
Eastern Louisa-
655 AM EDT Mon Mar 13 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
EDT TUESDAY...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-509-141100-
Fluvanna-Western Louisa-
655 AM EDT Mon Mar 13 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
EDT TUESDAY...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ075>078-521-141100-
Westmoreland-Richmond-Northumberland-Lancaster-Western Essex-
655 AM EDT Mon Mar 13 2017

This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a chance for snow showers Tuesday and Tuesday evening,
bringing up to one inch of accumulation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-VAZ099-141100-
Dorchester-Wicomico-Somerset-Accomack-
655 AM EDT Mon Mar 13 2017

This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.

.DAY ONE...Today and Tonight.

Precipitation is expected to begin as light snow this evening before
changing over to rain. Up to one inch of snow accumulation will be
possible before the changeover across Dorchester and northwester Wicomico
Counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous snow showers are expected Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-025-141100-
Inland Worcester-Maryland Beaches-
655 AM EDT Mon Mar 13 2017

...WIND ADVISORY IN EFFECT FROM 2 AM TO 2 PM EDT TUESDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There will be a chance for snow showers Tuesday afternoon through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-141100-
Eastern Currituck-Virginia Beach-
655 AM EDT Mon Mar 13 2017

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM EDT
TUESDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ100-141100-
Northampton-
655 AM EDT Mon Mar 13 2017

This Hazardous Weather Outlook is for eastern Virginia.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a chance for snow showers Tuesday night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ060-067>069-080>086-088>090-092-093-095>097-512>520-522>525-
141100-
Prince Edward-Nottoway-Amelia-Powhatan-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
655 AM EDT Mon Mar 13 2017

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Snow showers will be possible Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:52 AM EDTWinter Weather AdvisoryAKQFluvanna, Louisa24 hr
Mar 13, 4:50 AM EDTHigh Surf AdvisoryAKQAccomack, Northampton, City of Virginia Beach35 hr
Mar 13, 5:36 AM EDTWind AdvisoryAKQCity of Virginia Beach10 hr
Mar 13, 1:59 PM EDTStorm WarningAKQ23 hr
Mar 13, 3:27 PM EDTHigh Wind WarningAKQAccomack, Northampton, City of Virginia Beach12 hr
Mar 13, 3:27 PM EDTWind AdvisoryAKQCity of Chesapeake, City of Hampton12 hr
Mar 13, 3:27 PM EDTWind AdvisoryAKQAccomack, Gloucester, Lancaster, Mathews, Middlesex, Northampton and 5 more22 hr

Nearby

Small Craft Advisories in Virginia, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.